NWS Marquette, MI wrote its last area forecast discussion before the first event at Jan 5, 7:07 AM EST, 2 hours 53 minutes earlier.
Area forecast discussion, Jan 5, 7:07 AM EST, 2 hours 53 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
707 AM EST Sun Jan 5 2020
.SHORT TERM...(Today and tonight)
Issued at 506 AM EST SUN JAN 5 2020
Water vapor imagery and RAP analysis show a shortwave trof moving
across Manitoba and the Dakotas. In response, waa/isentropic ascent
is developing across the Upper Mississippi Valley toward the Upper
Lakes early this morning. Although regional radar imagery shows
returns expanding due to the ascent, none of the pcpn is reaching
the ground so far per sfc obs. Sct -shsn and patchy -fzdz that were
occurring earlier in the evening across the northern fcst area have
mostly lifted offshore under developing s to sw winds. There may
still be some flurries/-fzdz occurring from around Grand Marais
eastward.
Aforementioned shortwave will move into the western Great Lakes
today, bringing vigorous 500mb height falls of around 140m in 12hr.
Although isentropic ascent is not particularly strong, vigorous
height falls/deep layer forcing should be quite effective in
developing -sn across the fcst area from w to e today. Low-level ssw
winds and 850mb temps near -7C over northern Lake MI during the
period of forcing should support some lake enhancement off Lake MI
into the eastern fcst area. Thus, still expect the greatest snow
accumulations roughly e of a Grand Marais-Manistique line with
accumulations exceeding the advy criteria of at least 3in/12hr for
snow with SLRs under 20 to 1. Total snow accumulations by daybreak
Mon will be in the 3-5 inch range in that area with isolated amounts
around 6 inches possible. Most of the accumulation will occur this
aftn/evening. Winter wx advy has been issued for
Alger/Luce/Schoolcraft from 18z today to 12z Mon. Elsewhere,
consensus of model guidance suggests pcpn amounts generally 0.15 to
0.25 inches. With SLRs expected to be 10-15 to 1, that should should
translate to snow accumulations mostly on the order of 1 to 3 inches
today. As sfc trof sweeps across the fcst area late aftn/evening,
gusty wnw winds will develop from w to e as the synoptic snow
diminishes/ends. Combination of modest caa, favorably aligned
isallobaric wind component to the gradient wind (though not a strong
isallobaric component), and potential to mix to 40-45kt winds due to
caa will lead to a blustery period. Areas along Lake Superior
exposed to an overwater fetch with a wnw wind will see strongest
winds, especially the Keweenaw Peninsula due to the ideal wind
direction for that area. Gusts to 40-45mph are quite likely.
Elsewhere, expect gusts to 25-35mph tonight. Fortunately, there
won't be much in the way of falling snow occurring as the winds
crank up over the Keweenaw. Nonetheless, given the 2-3 to locally 4
inches of snow expected to accumulate on the Keweenaw today,
considerable blsn will likely develop late aftn/evening, leading to
sharply reduced vis on roadways at times. Have thus opted to issue a
winter wx advy for northern Houghton/Keweenaw counties this aftn
thru the evening for combination of snow initially, then the blsn
and wind gusts to 45mph.
As 850mb temps fall toward -13C tonight, wnw flow LES will
develop. Strong low-level winds may tend to displace the better
LES off the Keweenaw with locations well inland in southern
Houghton/Baraga counties being more favored for LES as well as
areas e of Munising. With inversions falling to 3-5kft and fairly
strong drying taking place during the night, LES will be held in
check with not more than an inch or two of accumulation expected.
.LONG TERM...(Monday through Saturday)
Issued at 506 AM EST SUN JAN 5 2020
Busy week ahead with alternating cold shots and warm ups along an
active northern stream jet right through the end of the week.
Gusty winds will be ongoing Monday morning over the Keweenaw and
eastern shoreline of Lake Superior. Some 30-40 mph gusts will be
possible in these areas. Elsewhere, clearing skies but cold
advection keeping low level lapse rates steep should allow for 20-30
mph gusts through the afternoon. Some CAMs have robust lake-effect
snow bands continuing into the eastern U.P. Monday, but most other
models show only 1-2 kft of saturation (not enough for precip) and a
drying trend in the low levels so kept POPs to slight chance. Short
wave ridging builds in Monday night but is quickly replaced by
another cold air shot Tuesday morning. Models pretty much all have a
brief snow squall with the passage of the Arctic front, about 12z
Tue west to about 15z east. Broke up POPs into 3-hour segments to
try to provide some more detail since this will be a very quick
moving burst of snow.
Behind the Arctic front, 850 mb temps drop to about -22 C
(deterministic EC, GEFS mean) and possibly as cold as
-25 C (deterministic GFS). This should lead to highs staying in the
low to mid teens on Wednesday. Went below what the NBM gave, closer
to the CONSAll and 25th percentile of the model distribution, for
temps Tuesday night into Wednesday for this forecast. Strong cold
advection and pressure rises should keep winds up around 10 mph
through Tuesday night (went several knots higher than the NBM as it
always underdoes winds at night when there is strong gradient
forcing). Coupled with the cold temps, will probably see wind chills
fall to as low as -15 by Wednesday morning over the notoriously cold
spots of the western U.P. Advisory-criteria wind chills look
unlikely at this time, however.
This Arctic air also brings with it a period of NW flow lake-effect
snow Tuesday and Tuesday night. Given the very cold air, this looks
like it could end up as the drier, lower ratio type of snow that
reduces visibility even more than normal. However, model soundings do
keep the lower third to half of the saturated region in the DGZ, so
there may be enough dendrites to negate that effect somewhat.
Regardless of exact flake size and shape, lake-based instability
(sfc-850 mb delta T's of 20-24 C) should support a period of robust
LES bands into the NW wind LES belts. Right now it looks like the
flow stays backed enough to keep any heavier snow out of the
Marquette area and instead focus it into Alger, Luce, and northern
Schoolcraft counties. Manually increased QPF a few hundredths over
WPC init, resulting in generally 3-6" in the LES belts, though this
could increase by a few inches as we get closer and hi-res models
come into range.
Then it's a quick turnaround by Thursday. A deeper northern stream
wave is progged to spin up a cyclone to our northwest. The basic
idea is there in all of the models but with differences in just how
much QPF ends up getting wrung out. Given that this is a rather fast-
moving wave, it probably won't be too much (0.25" or less) but with
such cold air Wednesday being quickly overrun Thursday, some of this
could fall as sleet or freezing rain. Perhaps some nontraditional
freezing rain continuing even after 2 m temps warm above 32 F if the
ground stays cold enough. For now kept all the precip as rain, snow,
or a mix of the two given we're still several days out, but this is
a period to watch. Once that system moves out, it's more lake-effect
snow Friday into Saturday in the CAA regime behind the cyclone.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 707 AM EST SUN JAN 5 2020
As a disturbance approaches, initial VFR conditions at
KIWD/KCMX/KSAW will fall to MVFR as snow spreads into the area. All
terminals will then likely see a period of IFR conditions in the
aftn. As a cold front associated with the disturbance sweeps across
the area late aftn/evening, winds will quickly ramp up, and snow
will mostly end. Expect wind gusts to around 30kt at KIWD/KSAW and
up to around 40kt at KCMX. The blsn produced by the gusty winds will
likely result in LIFR conditions at KCMX this evening. KIWD/KSAW
should see improvement to VFR during the evening hrs.
&&
.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 506 AM EST SUN JAN 5 2020
Cold front still expected to move across the lake this afternoon
with high-end (40-45 kt) WNW gales still expected to develop behind
it. Have extended the end time of the Gale Warning by a few hours on
Monday for north-central and eastern Lake Superior but otherwise
things are still on track. Some moderate freezing spray will
accompany these gales as well, mainly over the north-central lake.
Winds subside briefly Monday night but WNW gales return Tuesday
morning. These look weaker than the first event (right around 35 kt)
but longer-lasting, persisting all the way through early Wednesday
morning west and Wednesday afternoon east. The air will be colder
with this second gale so heavy freezing spray is likely to develop
by late Tuesday night, persisting through midday Wednesday. Yet
another system is expected to bring gales to at least part of the
lake on Thursday, this time from the SE. Strongest winds should stay
confined to the eastern half of the lake with this event.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
Winter Weather Advisory from 1 PM this afternoon to 7 AM EST
Monday for MIZ006-007-014-085.
Winter Weather Advisory from noon today to midnight EST tonight
for MIZ001-003.
Lakeshore Flood Advisory from midnight tonight to noon EST
Monday for MIZ006-007.
Lake Superior...
Gale Warning from 7 PM this evening to 4 PM EST Monday for
LSZ248>251-265>267.
Gale Warning from 3 PM EST /2 PM CST/ this afternoon to noon EST
/11 AM CST/ Monday for LSZ241>245-263-264.
Gale Warning from 1 PM EST /noon CST/ this afternoon to 7 AM EST
/6 AM CST/ Monday for LSZ162-240.
Lake Michigan...
None.
&&
SHORT TERM...Rolfson
LONG TERM...RJC
AVIATION...Rolfson
MARINE...RJCHazardous weather outlook, Jan 5, 5:54 AM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
554 AM EST Sun Jan 5 2020
MIZ002-004-005-009>013-084-061100-
Ontonagon-Baraga-Marquette-Gogebic-Iron-Dickinson-Menominee-Delta-
Southern Houghton-
554 AM EST Sun Jan 5 2020 /454 AM CST Sun Jan 5 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Today and Tonight
1 to 4 inches of light snow is expected this morning and
afternoon. Lowest amounts are expected in Menominee and highest
amounts north and east.
Waves building to 8 to 12 feet on Lake Superior may lead to minor
beach erosion and localized lakeshore flooding along the western
shoreline of Upper Michigan from the Porcupine Mountains to the
Keweenaw Peninsula tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Waves building to 8 to 12 feet on Lake Superior may lead to minor
beach erosion and localized lakeshore flooding along the western
shoreline of Upper Michigan from the Porcupine Mountains to the
Keweenaw Peninsula on Monday and again on Tuesday.
Several inches of lake effect snow is possible in the northwest
wind snow belts Tuesday and Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any reports of snow to the
National Weather Service via phone, on our website, on our
Facebook page, or by using #906wx on Twitter.
MIZ001-003-061100-
Keweenaw-Northern Houghton-
554 AM EST Sun Jan 5 2020
This Hazardous Weather Outlook is for portions of western Upper
Michigan.
.DAY ONE...Today and Tonight
2 to 4 inches of light snow is expected today. West to northwest
winds will gust up to 45 mph late this afternoon and this evening.
This may lead to isolated power outages and will lead to areas of
blowing snow which will sharply reduce visibility at times. See
the latest Winter Weather Message for more details.
Waves building to 8 to 12 feet on Lake Superior may lead to minor
beach erosion and localized lakeshore flooding along the western
shoreline of the Keweenaw Peninsula tonight.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Waves building to 8 to 12 feet on Lake Superior may lead to minor
beach erosion and localized lakeshore flooding along the western
shoreline of the Keweenaw Peninsula on Monday and again on Tuesday.
Several inches of lake effect snow is possible Tuesday and
Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any reports of snow to the
National Weather Service via phone, on our website, on our
Facebook page, or by using #906wx on Twitter.
MIZ014-085-061100-
Southern Schoolcraft-Northern Schoolcraft-
554 AM EST Sun Jan 5 2020
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
3 to 6 inches of light snow is expected today and tonight. Some
patchy blowing snow is also possible late tonight. See the latest
Winter Weather Message for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Several inches of lake effect snow is possible Tuesday and
Tuesday night.
Waves building to 6 to 8 feet on Lake Michigan may lead to minor
beach erosion and localized lakeshore flooding along the
Schoolcraft County shoreline on Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any reports of snow to the
National Weather Service via phone, on our website, on our
Facebook page, or by using #906wx on Twitter.
MIZ006-007-061100-
Alger-Luce-
554 AM EST Sun Jan 5 2020
This Hazardous Weather Outlook is for portions of central Upper
Michigan.
.DAY ONE...Today and Tonight
3 to 6 inches of light snow is expected today and tonight. Some
patchy blowing snow is also possible, especially near Lake
Superior. See the latest Winter Weather Message for more details.
Waves building to 12 to 15 feet on Lake Superior will lead to
areas of beach erosion and lakeshore flooding along the shoreline
east of Munising tonight. See the latest Lakeshore Hazard Message
for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Waves building to 12 to 15 feet on Lake Superior will lead to
areas of beach erosion and lakeshore flooding along the shoreline
east of Munising Monday morning. See the latest Lakeshore Hazard
Message for more details.
Waves of 8 to 10 feet may cause additional minor beach erosion
and localized lakeshore flooding Tuesday night and Wednesday.
Several inches of lake effect snow is possible Tuesday and
Tuesday night.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to submit any reports of snow or lakeshore
flooding to the National Weather Service via phone, on our
website, on our Facebook page, or by using #906wx on Twitter.
LSZ162-240>251-263>267-061100-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
554 AM EST Sun Jan 5 2020 /454 AM CST Sun Jan 5 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Today and Tonight
West to northwest gales of 40 to 45 knots are expected across
most of Lake Superior this afternoon and tonight. See the latest
Marine Weather Message and Open Lake Forecast for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
West to northwest gales of 35 to 40 knots are expected to continue
across most of Lake Superior through midday Monday. See the
latest Marine Weather Message and Open Lake Forecast for more
details.
West to northwest gales to 35 knots are likely across Lake
Superior Tuesday and Tuesday night, and may continue into
Wednesday morning on eastern Lake Superior. Heavy freezing spray
is likely across much of Lake Superior Tuesday night and Wednesday
as well. Southeast gales to 40 knots are possible on eastern Lake
Superior on Thursday. See the latest Open Lake Forecast for more
details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LMZ221-248-250-061100-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
554 AM EST Sun Jan 5 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Today and Tonight
A few gale force gusts are possible tonight. See the latest
Nearshore Marine Forecast for more details.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A few gale force gusts are possible Tuesday night and again on
Thursday. See the latest Nearshore Marine Forecast for more
details.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
RJC